Cases reported "Anaphylaxis"

Filter by keywords:



Retrieving documents. Please wait...

461/1066. Intraoperative anaphylactic reaction due to latex hypersensitivity.

    Severe anaphylactic reaction secondary to latex allergy has lately been recognized and reported especially in individuals with spina bifida. We report a case of severe intraoperative anaphylactic reaction due to latex allergy. Preoperative testing for latex allergy may be helpful in determining latex allergy. We suggest a preoperative management protocol for patients who are thought to have latex allergy. An increased awareness to latex allergy will help avoid this potentially catastrophic event. ( info)

462/1066. Anaphylactoid reactions in hemodialysis patients treated with the AN69 dialyzer.

    During an 11 week period (May to July, 1990), we observed six anaphylactoid reactions (AR) in six different hemodialysis patients occurring at the onset of treatment with a new AN69 hollow-fiber dialyzer. Four patients required cardiopulmonary resuscitation and one of these expired. Four patients were also receiving an angiotensin converting enzyme (ACE) inhibitor while the other two were not on medication known to affect the renin-angiotensin system. Only patients treated with AN69 dialyzers were affected. A review of the literature indicated that out of 1087 patients reported, 72 patients were on the combination of an AN69 dialyzer and ACE inhibitor therapy and 41 (57%) demonstrated AR. Only two patients (0.4%; both from our series) treated with an AN69 dialyzer without ACE inhibitor therapy developed AR. AR did not occur in patients treated with a variety of other dialyzers during this 11 week period, with or without ACE inhibition. Possible causes for AR are discussed and include: (1.) blood-AN69 membrane interaction leading to the production of bradykinin and other vasodilators, the breakdown of which may be delayed by the presence of ACE inhibitors; (2.) hypersensitivity to ethylene oxide; (3.) passage of bacterial products from dialysate to blood; (4.) changes in membrane manufacturing specifications. Recommendations are proposed for the prevention and treatment of AR. ( info)

463/1066. Cardiovascular collapse following infusion of 5% albumin.

    The administration of albumin is an excellent volume expander, although its use is not without potentially serious complications. This case report presents a patient who experienced an anaphylactoid reaction resulting in cardiovascular collapse following the administration of 5% albumin. Management and treatment of a patient with an anaphylactoid reaction is discussed. ( info)

464/1066. Latex allergy in a child: report of a case.

    A case of life-threatening anaphylactic shock in a boy undergoing complex urologic surgery under combined general and epidural anesthesia is described. Latex allergy was suspected and later confirmed by a positive RAST for latex. A short review about latex allergy, its diagnosis and prevention is presented. ( info)

465/1066. Allergy to limpet.

    Allergy to mollusk has rarely been described. The limpet, belonging to Phylum mollusca, is one of the most frequent mollusks in the Canary islands, as in all warm maritime regions. We report two cases of atopic patients who developed anaphylactic reactions after ingestion of this mollusk. Type I hypersensitivity to limpet antigens was demonstrated by means of immediate skin test reactivity, specific IgE determination by RAST, and histamine release test to cooked limpet extract. The controls did not react to any of these tests. Allergic activity was only found with a cooked limpet extract; this suggests that the offending antigen/s may have been released by cooking this food. ( info)

466/1066. Probable anaphylactic reaction to corn-derived dextrose solution.

    Secondary to the i.v. administration of a corn-derived dextrose solution, a 23-y-old pregnant female patient admitted to the hospital at term gestation developed an anaphylactic reaction. Orofacial swelling, difficulty in breathing, hypotension, cardiac arrhythmia, voice hoarseness, total body warmth and flushing occurred within 8 min of initiation of a 5% dextrose Lactated Ringer's solution. The i.v. solution was discontinued and plain lactated Ringer's solution was begun with no sequelae. The patient delivered a viable male infant with a post-operative course being unremarkable. A sample of suspect solution was sent to the manufacturer but no contamination was reported. Although the reaction elicited in this patient was rare, clinicians should be aware of the possibility of corn allergy due to the administration of i.v. fluids containing corn-derived dextrose. ( info)

467/1066. An anaphylactic reaction to protamine sulfate.

    Presented is a case in which protamine sulfate administration caused an immediate allergic-like reaction. The patient, a 50-year-old woman, had received protamine previously to reverse the anticoagulant effect of heparin after open heart surgery. In a similar operation 7 years later, protamine was used again for the same reason. Immediately following intravenous infusion of 3 mg/kg protamine sulfate, a sudden drop of the mean arterial blood pressure to 40 mm Hg occurred, and the heart rate increased from 100 to 130 beats/min. Severe angioneurotic edema of the face and trunk also developed. The reaction was successfully treated with vasopressors, steroids, and volume expansion. Subsequent skin testing revealed a positive reaction to protamine sulfate. ( info)

468/1066. Acute macular neuroretinopathy after shock.

    Acute macular neuroretinopathy is a rare disease that has been described mainly in women taking hormonal contraceptives. An association either with a viral illness or with the parenteral use of sympathomimetics was sometimes found. We describe its occurrence in a 22-year-old female following an anaphylactic shock after a bee sting, and in a 26-year-old female following a pregnancy complicated with vena cava syndrome and delivery by caesarean section. A combination of factors including hypoperfusion, Valsalva stress, estrogen-induced hematological and rheological changes, and alpha-adrenergic stimulation apparently provoked this clinical manifestation. ( info)

469/1066. Hypersensitivity reactions during hemodialysis related to the use of acetate dialysate. A case report.

    A patient developed a hypersensitivity reaction two weeks after being put on hemodialysis with acetate dialysate. The reactions appeared exclusively during hemodialysis and were relieved immediately after its termination. These allergic manifestations disappeared with substitution of bicarbonate for acetate dialysate and reappeared upon rechallenge with acetate dialysate. The rest of the dialysis materials were excluded as possible causes of allergy by scheduled dialysis sessions with varying materials. Acetate dialysate is implicated as the cause of allergy reaction in this case. ( info)

470/1066. Laboratory investigation of deaths due to anaphylaxis.

    To establish a useful laboratory protocol to investigate possible cases of fatal anaphylaxis, we measured mast-cell-derived tryptase levels and allergen-specific immunoglobulin e (IgE) antibody levels in sera obtained prior to or within 24 h after death from 19 anaphylaxis victims. Elevated serum tryptase levels (range = 12 ng/mL to 150 micrograms/mL) were found in nine of nine hymenoptera sting fatalities, six of eight food-induced fatalities, and two of two reactions to diagnostic therapeutic agents. Tryptase levels were normal (less than 10 ng/mL) in 57 sequential sera obtained postmortem from six control patients. Tryptase could not be measured in pleural or pericardial fluids for technical reasons. serum IgE antibodies were elevated in five of the nine hymenoptera sting fatalities and in eight of the eight fatal food reactions; assays were unavailable for the two diagnostic/therapeutic agents. If elevated, the victim's serum IgE antibodies to food could be used to identify allergens in uneaten portions of foods consumed shortly before the anaphylactic event. IgE antibodies were moderately stable during storage in a variety of anticoagulants at room temperature for up to 11 weeks. Elevated mast-cell-derived tryptase levels in postmortem sera reflect antemortem mast cell activation and may be used as a marker for fatal anaphylaxis. If assays are available for IgE antibodies to relevant allergens, such assays provide evidence for antemortem sensitization; these assays may be modified to identify allergens in foods consumed by victims of food-induced anaphylaxis. ( info)
<- Previous || Next ->


Leave a message about 'Anaphylaxis'



We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.

Last update: September 2014